Hail, Fillmore
- When
- June 15, 9:30 AM CST
- Where
- Fillmore County, 0.69 mi S of Fountain
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.740, -92.130
Up to quarter sized hail fell in Fountain.
A line of storms moved across portions of southeast Minnesota during the morning of June 15th. These storms produced some wind damage with trees blown down near Harmony (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms moved across portions of southeast Minnesota during the morning of June 15th. These storms produced some wind damage with trees blown down near Harmony (Fillmore County). Near Caledonia (Houston County) a localized downburst brought down trees, power lines, barn and some outbuildings. Some quarter sized hail also fell in Fountain (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 6:00 AM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 700 AM CDT Wed Jun 15 2022 .DISCUSSION...(Today through Tuesday) Issued at 213 AM CDT Wed Jun 15 2022 Key Messages: - Heavy rain, strong winds, and hail possible this morning for much of the area - Severe weather threat increases this afternoon with hazards of tornadoes, very large hail, and damaging winds. - Quiet latter half of the week, seasonable temperatures for the weekend, and potential warm up into next week. THIS MORNING'S STORMS: Have been monitoring stronger storms overnight advecting from Iowa. While these have been associated with a weak cold surface boundary, the accompanying surface low will advect northeast out of Nebraska early this morning, resulting in a subsequent round of strong to severe storms. The guiding upper level pulse and associated vorticity maxima will guide these more widespread storms from northeast Iowa into southeast Minnesota and central Wisconsin. Instability is expected to remain elevated with a clingy cap covering our forecast area; resulting in hazards of hail, heavy rain, and strong winds. Precipitable water values will be near 2.0", +2.5 standardized anomalies according to NAEFS/ENS, resulting in possible flash flooding. These storms are expected to exit central Wisconsin into the late morning. SEVERE WEATHER THIS AFTERNOON: In the afternoon, a higher impact event is still slated on tap as the upper level trough and associated mid level vorticity lobes slide by; driving a surface boundary from northwest to southeast. The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening low level lapse rates, afternoon warming, and 70F surface dewpoint temperatures. Sufficient shear will be aided by a 50kt 700mb jet, providing some clockwise rotation for the hodograph in the 2-4km height range. From 0-3km, HREF continues to include 40-50kt of bulk shear, supportive of supercells. While initial model soundings suggest 0-1km isn't strongly backed, mostly speed shear (~20kts) in high resolution model hodographs, if a mesoscale low forms, the risk for large tornadoes would increase given the resultant increase in hodograph curvature. Regardless, a thin axis of prefrontal 0-1km storm relative helicity values will approach 200 m2s2 from northeast Iowa into central Wisconsin. Very large hail (2+") will also be possible with the large, fat CAPE profiles and steep lapse rates within the growth hail zone. The storm prediction center has continued an enhanced outlook for much of the forecast area given the aforementioned parameters, including 30% hatching for wind/hail, and 10% for tornadoes. THURSDAY THROUGH WEDNESDAY: Latter half of the week continues to look less active as an amplified upper level ridge traverses the Midwest. Temperatures remain seasonable through the weekend. While this ridge persists into early next week, deterministic models hint at possible precipitation chances with sneaky upper level pulses sliding along northwest flow. GEFS/EPS contains little agreement among members for the 15.00Z forecast hour. Temperatures increase back to above seasonable for the new work week, with the ECMWF Shift of Tails focused to our north and west in central Minnesota. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 645 AM CDT Wed Jun 15 2022 Showers and thunderstorms will continue to be in the area through the morning and into the afternoon. Some of the storms may be strong to severe...especially early this afternoon. Did include some preliminary wind gusts with the storms, however these may be increased depending on the location of the stronger storms. The storms appear to exit the TAF sites around 21 or 22z. VFR/MVFR ceilings may accompany the storms this morning with some patchy MVFR/IFR visibilities. Low level wind shear is expect later tonight after 10Z. && .HYDROLOGY... Issued at 256 PM CDT Tue Jun 14 2022 Overnight, many areas across the forecast area received 1-2" of precipitation. The present moist, tropical air mass contains high precipitable water values, nearing 2 inches, and high warm cloud layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr will be possible for much of the area today. Subsequent rounds of precipitation this morning and afternoon will present flash flooding concerns with HREF guidance suggesting localized 3"+ possible. Areas that have been affected by higher amounts in the previous couple of days will be more susceptible to flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR AVIATION...Zapotocny HYDROLOGY...JAR
Hazardous Weather Outlook National Weather Service La Crosse WI 426 AM CDT Wed Jun 15 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 426 AM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning. Primary hazards are heavy rain with localized flooding, strong winds, and hail. Severe storms are likely this afternoon into the evening. Hazards include very large hail, tornadoes, damaging winds, and heavy rain. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAR
The La Crosse radar (KARX), 76 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Up to quarter sized hail fell in Fountain.
Trees were blown down with some minor structural damage to buildings just south of Harmony.
A localized downburst blew down trees, power lines, a barn and some farm outbuildings just northwest of Caledonia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034939, 1034989, 1034987.